When you are diagnosed with cancer, it can be overwhelming.
Before you know it, you are inundated with tests, decisions to be made, and then very quickly treatment begins.
If you are receiving cancer chemotherapy, you may have noticed that you are having trouble remembering things or concentrating. Maybe you feel scatterbrained and have trouble following through with tasks you have begun. Or maybe you find it hard to come up with the right word in conversation.
You may attribute these symptoms to the overwhelming nature of handling a cancer diagnosis, but you may be experiencing something different.
Chemo fog, or chemobrain as it is sometimes called, is actually a form of mild cognitive impairment that happens to people who are undergoing cancer treatment.
Doctors are not sure exactly what causes chemo fog, but they are sure about one thing: what you are experiencing is real. In fact, up to 30 percent, and maybe as many as half, of all cancer patients who are receiving chemotherapy treatment will have some problems with cognitive functioning.
Just this year, a group of researchers at Temple University in Philadelphia received a $1.5 million grant to study chemo fog. Until research studies yield some answers, here are some things you can do to minimize any difficulties you may be having.
If you are receiving pain medication, make sure that you are on a proper dose. Many pain medications can cause you to be drowsy and make it difficult for you to concentrate. At the same time, when you are in pain, it can be hard to think clearly also. Work with your doctor to find the dose that works best for you.
Medication to treat nausea and vomiting can also cause drowsiness, and it is harder to think clearly when you are drowsy. Try using alternative remedies, like ginger, acupuncture and acupressure, to treat the symptoms of nausea. If those do not work, however, take the medications that you need and work with your doctor to find the right medication and dosage.
If you notice that you are suddenly more tired than usual, you have trouble breathing, or you experience discomfort in your chest, call your doctor. You could be suffering from anemia, a common side effect of chemotherapy. Anemia can make you very tired, which makes it difficult to think clearly. If you are anemic, you may surprised just how much better you feel after receiving a transfusion.